Utah, 2018Flash Flooding and Damaging Winds in Utah, July 14 to 18, 2018
July 14 to 18, 2018 · NWS SLC · 21 events in 9 counties and zones
Strong thunderstorms continued to produce flash flooding over central and southern Utah in mid-July. Some thunderstorms also produced some gusty winds over northwest Utah during the evening of July 16.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms continued to produce flash flooding over central and southern Utah in mid-July. Some thunderstorms also produced some gusty winds over northwest Utah during the evening of July 16.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 14, 9:01 AM MST, 4 hours 59 minutes earlier.
Area forecast discussion, Jul 14, 9:01 AM MST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1001 AM MDT Sat Jul 14 2018
.SYNOPSIS...Deep moisture will much of the area outside of the far
north through today. A drier airmass from the northwest will
spread into much of the area beginning Sunday.
&&
.DISCUSSION...Morning water vapor and H5 analysis place the upper
ridge axis along the Utah/Colorado border, with the return flow
continuing to advect deep moisture north into the area along the
western periphery of the mid level circulation. Note an upper
short wave currently over east-central Nevada lifting north-
northeast, further driving elevated PWAT back north into northern
Utah over the last several hours. Only gradual moistening is
occurring across the north per surface dew point analysis, with
the bulk of the moisture advection remaining above H7. Very deep
moisture remains across central/southern Utah where dewpoints
range from the mid 50s to low 60s, and PWAT hovers between 1.2-1.5
inches per SPC mesoanalysis.
The primary update this morning was to increase PoPs and lower
temps across the north/west in advance of the approaching short
wave. Dynamic lift in advance of this feature (noted in cooling
cloud tops in IR) has induced scattered showers north of Juab
County, and prolific mid level cloud cover across all of the
north. Continued northeast-east translation of this short wave
will only induce further activity through the day, but convective
potential will be somewhat hampered by meager mid level lapse
rates and suppressed heating.
Focus of the shift will once again revolve around diurnal
convective development and locally heavy rain potential across
central/southern Utah. Veering flow (to near westerly) associated
with the passing wave will aid downstream propagation of terrain
based cells across central portions (increased flash flood
potential for Capitol Reef), while light flow across the south
coupled with primed low levels should once again promote down-
drainage propagation of terrain based cells (initially) along
developing outflow boundaries, continuing well into the evening.
Previous discussion below...
.PREVIOUS DISCUSSION...In the wake of the passing wave the models
have been consistent in spreading subsidence and much drier air
into the area Sunday. This will likely limit any convective threat
to the far south with only isolated coverage. This drier air will
remain in place into the day Monday, again resulting in little if
any convective threat during the day. By Monday evening a
shortwave trough which is forecast to brush by northern Utah is
expected to spread convection out of Nevada and into northwest
Utah. Have introduced slight chance PoPs across northwestern Utah
for this time period.
Additional convection influenced by the passing trough, particularly
across the northwest, could continue into early Tuesday, before
the trough axis passes east of the area by Tuesday afternoon.
After this initial bit of forcing, the larger impact may be that
the trough ushers in a drier airmass to northern Utah behind the
wave, potentially confining showers and thunderstorms to the
southern portions of the forecast area Tuesday and Wednesday
afternoons.
The shifting upper level high looks to pass overhead on Wednesday,
and then center itself east of the area for Thursday onward. This
pattern could allow a significant return of moisture to Utah from
the south on Thursday and Friday, with showers once again possible
area-wide. Have generally increased POPs across the area Thursday
through Saturday, with temperatures dropping off a little bit
heading into the weekend after a very warm Wednesday and Thursday.
&&
.AVIATION....Showers will be in the vicinity of the terminal
through the late morning/early afternoon. Despite these showers
expect ceilings to generally stay above 7k ft and VFR conditions
to prevail through the day. Light southerly winds (at times
variable this AM due to showers) are expected to shift to
northerly around 17-18Z.
&&
.FIRE WEATHER...Ample moisture remains in place across central
and southern Utah this morning, and should allow for another round
of showers and thunderstorms capable of producing heavy rainfall.
A weak weather system passing through the north will help
temporarily pull some of this moisture into the north as well,
allowing for a chance of showers and thunderstorms through this
evening. High pressure will follow on Sunday allowing for a drying
trend, which will likely continue into the upcoming week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
DISCUSSION/AVIATION...Merrill/Carr
PREVIOUS DISCUSSION...Seaman/Schoening
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 14, 5:43 AM MST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
643 AM MDT Sat Jul 14 2018
UTZ001>016-019>021-517-518-WYZ021-151200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
643 AM MDT Sat Jul 14 2018
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Showers and thunderstorms will be possible across the outlook area
through this evening. A threat of locally heavy rainfall and
isolated flash flooding exists across central and southern Utah.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
High pressure will bring a drying trend across the area Sunday
into Monday. This high will strengthen by midweek bringing hot
temperatures to the region.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, Jul 14, 12:31 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
131 PM MDT SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD WASHINGTON 37.13N 113.49W
07/13/2018 WASHINGTON UT EMERGENCY MNGR
FLASH FLOODING IN THE NORTHEASTERN PART OF WASHINGTON
CITY DAMAGED APPROXIMATELY SIX HOMES.
&&
MTFlash Flood, Kane
- When
- July 14, 2:00 PM MST to 4:00 PM MST
- Where
- Kane County, 15.09 mi NE of Kanab to 7.85 mi SSE of Mt Carmel Jct
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.180, -112.310
Heavy rain resulted in flash flooding in the city of Kanab. The water made several city roads impassable, and they were temporarily closed.
Flash Flood, Sevier
- When
- July 14, 4:00 PM MST to 6:00 PM MST
- Where
- Sevier County, 2 mi NE of Richfield to 1.46 mi NNW of Richfield
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Broadcast Media
- Coordinates
- 38.792, -112.056
Heavy rain caused flash flooding that damaged fields and homes in Richfield, including 260 acres of a 320 acre property used for farming and growing sod.
Flash Flood, Garfield
- When
- July 14, 5:00 PM MST to 7:00 PM MST
- Where
- Garfield County, 20.16 mi SE of Boulder to 21.46 mi W of Escalante
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.660, -111.210
Heavy rain produced flash flooding in Twentyfive Mile Wash and Harris Wash.
Flash Flood, Washington
- When
- July 14, 5:30 PM MST to 7:00 PM MST
- Where
- Washington County, 10.52 mi NNE of Zion National Park to 6.5 mi N of Zion National Park
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.510, -112.900
Heavy rain caused widespread flash flooding at Zion National Park. Some park visitors were temporarily stranded on the Riverside Walk hiking trail due to the water.
Flash Flood, Piute
- When
- July 14, 5:30 PM MST to 6:30 PM MST
- Where
- Piute County, 3.01 mi NE of Marysvale to 4.1 mi NE of Thompsonville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.485, -112.196
Heavy rain produced a flash flood in the vicinity of Marysvale that temporarily closed Interstate 70.
Flash Flood, Kane
- When
- July 14, 8:00 PM MST to 9:00 PM MST
- Where
- Kane County, 2.6 mi ESE of Paria to 9.5 mi SSW of Paria
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.230, -111.910
Heavy rain caused a flash flood on the Paria River near the Paria Townsite.
Flash Flood, Washington
- When
- July 15, 4:00 PM MST to 6:00 PM MST
- Where
- Washington County, 11.27 mi SSE of Rockville to 11.9 mi S of Rockville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.010, -112.990
Heavy rain produced flash flooding in Hildale.
Flash Flood, Kane
- When
- July 15, 6:00 PM MST to 8:00 PM MST
- Where
- Kane County, 15.48 mi SE of Glen Cnyn Bsn Arpt to 21.12 mi N of Paria
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.420, -111.490
Heavy rain produced a flash flood in Wahweap Creek.
Flash Flood, Kane
- When
- July 16, 3:30 PM MST to 5:30 PM MST
- Where
- Kane County, 18.4 mi ENE of Alton to 7.62 mi NNW of Alton
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.510, -112.160
Heavy rain produced a large flash flood in Johnson Canyon.
Flash Flood, Kane
- When
- July 16, 4:30 PM MST to 5:30 PM MST
- Where
- Kane County, 4.3 mi SE of Alton to 3.09 mi SW of Alton
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.390, -112.420
Heavy rain produced flash flooding in the city of Kanab. Water was reported to have been rushing over roads at the mouth of Kanab Creek in town.
Flash Flood, Emery
- When
- July 16, 7:30 PM MST to 8:30 PM MST
- Where
- Emery County, 6.55 mi WNW of Mohrland to 1.38 mi W of Mohrland
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 39.490, -111.140
Heavy rain caused a debris flow on the Trail Mountain Fire burn scar.
Thunderstorm Wind, Tooele
- When
- July 16, 10:00 PM MST to 10:30 PM MST
- Where
- Tooele County, 7.97 mi SE of (Dpg)michael Aaf Dug
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.110, -112.810
The Durand Road wind sensor on the U.S. Army Dugway Proving Ground measured a peak wind gust of 58 mph.
Thunderstorm Wind, Box Elder
- When
- July 16, 10:00 PM MST to 10:30 PM MST
- Where
- Box Elder County, 7.76 mi NNE of Lakeside
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.330, -112.850
The Gunnison Island wind sensor reported a peak wind gust of 58 mph.
Thunderstorm Wind, Salt Lake
- When
- July 16, 11:30 PM MST to July 17, 12:00 AM MST
- Where
- Salt Lake County, 2.95 mi SE of Bacchus
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.640, -112.060
The Baccus/SR111 UDOT sensor measured a peak wind gust of 58 mph.
Flash Flood, Kane
- When
- July 17, 6:30 PM MST to 8:00 PM MST
- Where
- Kane County, 7.43 mi ESE of Glen Cnyn Bsn Arpt to 9.95 mi NNW of Paria
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.500, -111.600
Heavy rain resulted in flash flooding along the Paria River, with the Paria River gage near Kanab rising to 1390 cfs due to the rain.
Flash Flood, Washington
- When
- July 17, 6:30 PM MST to 8:30 PM MST
- Where
- Washington County, 1.3 mi WNW of Toquerville to 0.55 mi N of Silver Reef
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.260, -113.300
Heavy rain produced flash flooding that temporarily closed Interstate 15 near the town of Leeds. Flash flooding was also reported in Leeds and Washington City.
Flash Flood, Piute
- When
- July 17, 7:00 PM MST to 9:00 PM MST
- Where
- Piute County, 1.28 mi NNE of Thompsonville to 2.13 mi SW of Marysvale
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Broadcast Media
- Coordinates
- 38.438, -112.212
Heavy rain caused widespread flash flooding in the town of Marysvale. At least five homes were damaged, a gas line was broken, and mud covered many roadways in the area. The flood waters temporarily forced the closure of U.S. Highway 89 through the center of town.
Flash Flood, Garfield
- When
- July 17, 7:30 PM MST to 9:00 PM MST
- Where
- Garfield County, 8.3 mi W of Widtsoe to 2.29 mi NW of Panguitch
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.850, -112.150
Heavy rain resulted in flash flooding near Panguitch that temporarily closed U.S. Highway 89 in both directions.
Flash Flood, Kane
- When
- July 17, 7:30 PM MST to 9:00 PM MST
- Where
- Kane County, 15 mi W of Paria to 10.57 mi WSW of Mt Carmel Jct
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.220, -112.220
Flash flooding occurred in the city of Kanab due to heavy rain. Local law enforcement reported that sandbagging was necessary in and around town.
Flash Flood, Washington
- When
- July 17, 8:00 PM MST to 9:00 PM MST
- Where
- Washington County, 9.39 mi SE of Springdale to 14.09 mi SSE of Rockville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.070, -112.900
Heavy rain caused flash flooding in the city of Hildale, as well as nearby Short Creek.
Flash Flood, Kane
- When
- July 18, 10:30 PM MST to 11:30 PM MST
- Where
- Kane County, 7.75 mi NE of Glen Canyon to 12.83 mi ENE of Adairville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.150, -111.560
Heavy rain produced flash flooding along Wahweap Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Tennessee, July 14, 20181 death · 1 event
- Tornadoes and Hail in North Dakota, July 14, 2018$83,000 · EF1 · 5 events
- Heat in Missouri, July 14, 20188 injured · 2 events
- Flash Flood and Hail in Illinois, July 14, 2018$90,000 · 1.25 in hail · 3 events
- Flash Flooding and Damaging Wind in Arizona, July 14, 2018$50,000 · 61 kt wind · 3 events
- Flash Flood in New York, July 14, 2018$50,000 · 1 event
- Damaging Winds in New York, July 14, 2018$30,000 · 50 kt wind · 3 events
- Heavy Rain in Arizona, July 14, 20181 injured · $3,000 · 1 event
- Damaging Winds in Illinois, July 14, 201865 kt wind · 8 events
- Flash Flood and Hail in Missouri, July 14 to 15, 201865 kt wind · 7 events
- Heat in Indiana, July 14, 20186 events
- Flash Flooding and Heavy Rain in Arizona, July 14, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771693, 771789, 771694, 771695, 771762, 771696, 771700, 771699, 771701, 771702, 771704, 771763, 771765, 771766, 771754, 771758, 771761, 771753, 771756, 771759, 771760.